Washington, 2004

Flash Flood in Washington, August 16, 2004

August 16, 2004 · NWS SEW · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT MON AUG 16 2004

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL MOVE INTO WESTERN WASHINGTON
TUE AND DISSIPATE...BRINGING A CHANCE OF SPRINKLES. HIGH PRES WILL
BUILD ALOFT THROUGH THE WEEK. ONSHORE SURFACE FLOW WILL BRING AREAS
OF MORNING CLOUDS...BUT IN GENERAL SKIES WILL BE SUNNY. ANOTHER
WEATHER SYSTEM WILL APPROACH LATE IN THE WEEKEND.

&&

.DISCUSSION...LOTS OF CONVECTION IN THE CASCADES...MAINLY EAST OF
THE CREST. BUT MID LEVEL CLOUDS HAVE PERSISTED OVER PUGET SOUND
KEEPING TEMPS MUCH BELOW FORECASTS. WEAK SYSTEM OFF COAST WILL
PROBABLY SPREAD LITTLE MORE THAN CLOUDS OVER THE AREA TUE...BUT WITH
LINGERING SHOWER THREAT IN THE MORNING AND APPROACHING SHORT
WAVE...WENT WITH CHANCE POPS ALL DAY TUE.

UPPER RIDGE REBOUNDS AFTER THAT KEEPING SKIES MOSTLY CLEAR THE REST
OF THE WEEK. ONSHORE SURFACE FLOW OF VARYING DEGREES EACH DAY WILL
KEEP TEMPS FROM SOARING AND ALSO BRING LATE NIGHT AND MORNING CLOUDS
INLAND AS FAR AS PUGET SOUND.

NEXT SYSTEM IS ON COAST BY SUN NIGHT ACCORDING TO GFS AND HAS SOME
SUPPORT FROM OTHER MODELS. PACNW OFFICES HAVE AGREED TO INTRODUCE
CHANCE POPS ON DAY 7. BURKE

&&

.SEW...SMALL CRAFT ADVISORY CENTRAL STRAIT AND EAST ENTRANCE.
.KATX..VCP11/CSR21 OPERATIONAL.
&&
Hazardous weather outlook, Aug 16, 3:10 AM PST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
410 AM PDT MON AUG 16 2004

PZZ110-130>135-150-153-156-WAZ001>018-160835-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-STRAIT
OF JUAN DE FUCA-EVERETT AND VICINITY-HOOD CANAL/KITSAP
PENINSULA-NORTH COAST-NORTHERN CASCADE FOOTHILLS-NORTHWEST
INTERIOR-OLYMPICS-SAN JUAN COUNTY-
SEATTLE METROPOLITAN AREA-SOUTHWEST INTERIOR-TACOMA AREA-
WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-WESTERN WHATCOM COUNTY-
410 AM PDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
COASTAL AND INLAND WATERS OF WASHINGTON.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 11:24 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1224 PM PDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1221 PM     TSTM WND GST     5 ESE RAINIER           46.86N 122.58W
08/16/2004  42 MPH           THURSTON           WA   TRAINED SPOTTER

            GUST RECORDED AT 921 AM. NEARBY TREES DOWN. 0.71 INCHES
            OF RAINFALL.

&&

JLB
Local storm report, Aug 16, 2:33 PM PST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
333 PM PDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             5 ESE RAINIER           46.86N 122.58W
08/16/2004  0.75 INCH        THURSTON           WA   TRAINED SPOTTER

&&

JLB

The radar

The Seattle radar (KATX), 60 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Skagit

When
August 16, 4:00 PM PST to 4:30 PM PST
Where
Skagit County, Northeast Portion
Reported by
BROADCAST MEDIA
Coordinates
48.482, -121.802 (the zone’s center; the record gives no point)

A flash flood caused a mudslide to cover Highway 20 near Rainy Pass. The road was closed for 3 days as crews attempted to remove about 1,200 cubic yards of mud.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419746.